Loading....
Coupon Accepted Successfully!

Pharmacology

Open Flashcards

CNS Part-1

Question
1 out of 58
 

A 50-year old man has been consuming large amount of alcohol (ethanol) on an almost daily basis for many years. One day, unable to find any ethanol, he ingests a large amount of methanol that he found in his garage.

Which of the following is the most likely consequences of this ? (LQ)



A Atrioventricular conduction

B Blindness

C Bronchospasm

D Delirium tremens

Ans. B Blindness

a. Methanol is metabolized by the same enzymes used to metabolize ethanol, but the products are different:

b. Formaldehyde and formic acid. Headache, vertigo, vomiting, abdominal pain, dyspnea, and blurred vision can occur. However, the most dangerous.(or at least permanently disabling) consequence in severe cases is hyperemia of the optic disc that can lead to blindness.

c. The rationale for administering ethanol to treat methanol poisoning is fairly simple. Ethanol has a high affinity for alcohol and aldehyde dehydrogenases and competes as a substrate for those enzymes, reducing metabolism of methanol to its more toxic intermediates.

d. Important adjunctive treatments include hemodialysis to enhance removal of methanol and its products and administration of systemic alkalinizing salts (e.g., sodium bicarbonate) to counteract metabolic acidosis.

e. Administration of systemic acidifying substances such as ascorbic acid would aggravate the condition.

CNS Part-1 Flashcard List

58 flashcards
1)
2)
3)
4)
5)
6)
7)
8)
9)
10)
11)
12)
13)
14)
15)
16)
17)
18)
19)
20)
21)
22)
23)
24)
25)
26)
27)
28)
29)
30)
31)
32)
33)
34)
35)
36)
37)
38)
39)
40)
41)
42)
43)
44)
45)
46)
47)
48)
49)
50)
51)
52)
53)
54)
55)
56)
57)
58)